Aseptic Thrombosis Of The Superior Sagittal Sinus In An Otherwise Healthy Female Beginning The Oral Contraceptive Pill
C Clarkson. Aseptic Thrombosis Of The Superior Sagittal Sinus In An Otherwise Healthy Female Beginning The Oral Contraceptive Pill. The Internet Journal of Emergency and Intensive Care Medicine. 2006 Volume 10 Number 2.
This is the report of a thirty-six year old female who presented to the emergency department with aseptic thrombosis of her superior sagittal sinus. Subsequent investigations revealed no evidence of an underlying hypercoaguable state, other than recently restarting the oral contraceptive pill.
The patient presented to the emergency department at a local hospital with a three-day history of a worsening bi-frontal headache. This was accompanied by left arm and left leg weakness. While in the emergency department she suffered a prolonged generalized seizure and was intubated to protect her airway. An urgent CT scan was suspicious for superior sagittal sinus thrombosis, and the patient was subsequently transferred to the ICU at our medical center.
Upon arrival, the patient underwent an immediate repeat CT as well as a CT venogram (Figure 1). This showed acute thrombosis of the entire superior sagittal sinus, as well as thrombosis of the superficial cortical veins of the right and left frontal lobes. Secondary venous infarction and hemorrhage was present in the superior right frontal lobe, and there were scattered amounts of subarachnoid hemorrhage bilaterally.
The patient was extubated shortly after arrival to our ICU. She was started on dilantin to prevent further seizures, and anticoagulation with heparin was begun. The decision was made that we would utilize thrombolytics if the patient deteriorated, however this did not become necessary.
The patients past medical history was very limited. She had long standing acne rosacea, for which she had received topical clindamycin about two weeks prior to presenting to the emergency department. She developed a local reaction to the clindamycin, with her face becoming increasingly red, swollen, and itchy where the antibiotic had been applied. She had been seen for this at a local clinic, and was given a one-week course of oral prednisone (40mg per day), which she had completed prior to presenting to the emergency department.
Approximately six months earlier, she had presented to hospital with complaints of abdominal pain. At that time, she was febrile, and her blood work had showed a mildly elevated white blood cell count and elevated liver enzymes. An ultrasound and CT scan of her abdomen and pelvis were performed at that time and were unremarkable, with the exception of a left ovarian cyst that was felt to appear benign. Her symptoms resolved, her blood work normalized, and her hepatitis viral serology showed no evidence of infection. No further investigations were performed.
Her only other medical history was the removal of a benign breast fibroadenoma approximately one year prior. She was on no medications other than the oral contraceptive pill and the recently completed course of prednisone. She is a life time non-smoker, drinks minimal alcohol, and denies any illicit drug use. She had no history of recent illnesses. In particular, she had no recent infections that may have spread, such as ear or sinus infections. She had restarted the oral contraceptive pill approximately three weeks before her headache and limb weakness began, after having stopped it two years prior. She had been receiving depot injections for contraception while not taking the oral contraceptive pill.
Physical examination of the patient was unremarkable, with the exception of her neurological exam. Specifically, she did not have any signs of an ear or sinus infection, nor any signs of meningeal irritation or infection elsewhere. She was afebrile, and her vital signs were all within normal limits. Her acne rosacea was localized to her nose and cheeks. From a neurological perspective, she was alert and oriented and moving her right side normally. She was unable to move her left leg at all, and was very weak with her left arm. Direct fundoscopy showed no evidence of papilladema. The patient was noted to have some abnormal eye movements shortly after extubation, however these quickly resolved.
Her blood work was also unremarkable, with the exception of an increased white blood cell count, which could be accounted for by both her recent steroid use and her recent seizure. She was not pregnant, and her coagulopathy work up was also negative. Over the next several days the patient remained stable, and she was subsequently transferred to the neurology ward.
Cerebral venous thrombosis (CVT) was recognized in the early part of the 19th century when Ribes (1825) described the clinical and autopsy spectrum of superior sagittal sinus thrombosis (1). CVT is an uncommon condition, with an estimated incidence of 2-8 per million per year (1,2,3,4,5). It has been diagnosed more frequently over the past decade due to greater awareness and the availability of non-invasive diagnostic techniques (2,5). CVT is slightly more common in women, particularly in the age group of 20 to 35, presumably due to pregnancy and oral contraceptive use (5). A review article by Allroggen and Abbott found that the mean age in most larger studies was between 37 and 38 years, although all ages can be affected (5). The superior sagittal sinus is involved in approximately 72% of aseptic CVT (1).
There are reported to be more than 100 causes of CVT, and in 20-25 % of cases no cause is clear (1,4,5). A principal distinction can be made between infective and non-infective causes, with infective causes declining and responsible for only 8% of cases in recent series (4,5). In the pre-antibiotic era, post-infective CVT was more prevalent, while in the post-antibiotic era aseptic CVT has taken its place (1). Non-infective causes include systemic conditions such as connective tissue diseases, granulomatous or inflammatory disorders, and malignancies (1,4,5). Oral contraceptives and various coagulation disorders such as Factor V Leiden, deficiencies of proteins C and S and antithrombin III, as well as prothrombin gene mutations are also responsible for a number of cases of CVT (1,4,5).
Presentation can be extremely varied, and symptoms can evolve over hours to a few weeks (4). Headache is the most common presenting symptom, present in 70 to 100% of cases, while other symptoms and signs such as seizures, paresis, impairment of consciousness, visual disturbances and papilledema occur in 33 to 75% of cases (2,4).
Use of heparin in CVT has been debated for a long time (1,3). In the past, the main arguments cited against its use were the presence of hemorrhagic infarction, inter-cerebral hematoma, and sub-arachnoid hemorrhage (1). However, the safety and benefit of anticoagulation with heparin have now been clearly demonstrated in a number of trials (1,3,4).
In conclusion, physicians should maintain a high degree of suspicion for CVT, particularly when presented with a patient with an atypical headache. Given the large number of causes and clinical presentations, it is important that the differential diagnoses includes CVT in order to allow for early detection of this relatively rare event.